Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 211, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 5, 2016, 3:44 PM CDT for Furnas County, Gosper County, Nebraska. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2016, 3:44 PM CDT (20:44 UTC)
- Expired
- Jul 5, 2016, 4:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Furnas County, NE, Gosper County, NE
The radar
The Grand Island radar (KUEX), 137 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 4:09 PM CDT | HAIL 1 | Arapahoe, NE | NICKLE TO QUARTER SIZED HAIL AND GUSTY WINDS REPORTED |
| Jul 5, 4:13 PM CDT | HAIL 1 | 5 N Arapahoe, NE | PEA TO QUARTER SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 715 J/kg
- Mixed-layer CIN
- -352 J/kg
- Mixed-layer LCL
- 2406 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
680
WUUS53 KGID 052044
SVRGID
NEC065-073-052130-
/O.NEW.KGID.SV.W.0211.160705T2044Z-160705T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
344 PM CDT TUE JUL 5 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA...
NORTHWESTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 430 PM CDT
* AT 344 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HOLBROOK...OR
35 MILES SOUTHWEST OF LEXINGTON...MOVING NORTHEAST AT 15 MPH.
HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
ARAPAHOE AROUND 405 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4035 10018 4035 10010 4044 10009 4044 9998
4059 9998 4036 9964 4018 10003 4030 10020
4033 10020
TIME...MOT...LOC 2044Z 218DEG 13KT 4032 10006
HAIL...1.50IN
WIND...70MPH
$$
KELLEY2 follow-up statements
546
WWUS53 KGID 052101
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
401 PM CDT TUE JUL 5 2016
NEC065-073-052130-
/O.CON.KGID.SV.W.0211.000000T0000Z-160705T2130Z/
GOSPER NE-FURNAS NE-
401 PM CDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHERN GOSPER AND NORTHWESTERN FURNAS COUNTIES...
AT 400 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARAPAHOE...OR 27
MILES WEST OF HOLDREGE...MOVING NORTHEAST AT 20 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHERN GOSPER AND NORTHWESTERN FURNAS COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4035 10018 4035 10010 4044 10009 4044 9998
4059 9998 4036 9964 4018 10003 4030 10020
4033 10020
TIME...MOT...LOC 2100Z 231DEG 18KT 4038 9988
HAIL...1.00IN
WIND...70MPH
$$
KELLEY907
WWUS53 KGID 052113
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
413 PM CDT TUE JUL 5 2016
NEC065-073-052130-
/O.CON.KGID.SV.W.0211.000000T0000Z-160705T2130Z/
GOSPER NE-FURNAS NE-
413 PM CDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHERN GOSPER AND NORTHWESTERN FURNAS COUNTIES...
AT 412 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARAPAHOE...OR 25
MILES WEST OF HOLDREGE...MOVING NORTHEAST AT 15 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. AT 409 PM...A TRAINED SPOTTER REPORTED ONE
INCH HAIL IN ARAPAHOE.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHERN GOSPER AND NORTHWESTERN FURNAS COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4035 10018 4035 10010 4044 10009 4044 9998
4059 9998 4036 9964 4018 10003 4030 10020
4033 10020
TIME...MOT...LOC 2112Z 217DEG 12KT 4040 9986
HAIL...1.00IN
WIND...70MPH
$$
KELLEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:30 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 5, 12:30 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1230 PM CDT TUE JUL 5 2016 .SHORT TERM...(Today and tonight) Issued at 335 AM CDT Tue Jul 5 2016 Quiet conditions currently in place across the area early this morning. Continuing to see a low amplitude pattern across the CONUS, with slight ridging over the Central/Southern Plains. A few more clouds are starting to work their way into western portions of the CWA, otherwise skies are clear. Short term hi-res models are going back and forth at times with whether a bit of precip can develop closer to sunrise and slide through portions of the area, but are also trying to show that there should be more ongoing that really is, so confidence in that is pretty low. At this point will keep the forecast dry for this morning and adjust if necessary. At the surface, winds across the area are generally southerly, with low pressure sitting roughly over central SD. The primary concerns for the short term period of today/tonight lie with high temperatures this afternoon and thunderstorm chances. The overall story really hasn't changed much from what models have been showing the past few days. What little upper level ridging there is shifted east with time, with a shortwave disturbance expected to emerge from the Rockies into western NE/KS this afternoon. At the surface, south-southwesterly winds are forecast to remain in place, as a trough axis extends from the eastward-shifting SD low to deepening low pressure over eastern CO. This boundary will provide a focusing mechanism for thunderstorm development this afternoon, with some differences still lingering with exactly when. Some show the capping holding firm until late afternoon (closer to 22-00Z), while others have things sparking as early as 20Z. Do have 20-30 PoPs starting earlier in the afternoon, but am keeping the higher PoPs in the 22-06Z time frame. The severe weather threat remains, model MLCAPE values are 2000+j/kg in some areas, though deeper layer shear remains on the lower side. Will keep the golf ball/wind mention going in the HWO. Compared the past few days, today still looking to return to more summer-like conditions with temps climbing well into the 90s. Confidence in just how high they will climb, especially in western/southern areas, remains a little low. This is due to forecast soundings continuing to show the potential for a south- southwesterly component to the winds and good mixing ahead of that surface boundary, affecting dewpoints/low level moisture, and thus temperatures. Current forecast dewpoints are a blend of models/guidance, dropping to near 60 in the west, with upper 60s in the east. If dewpoints do end up mixing out more than currently expected, some locations may end up a few degrees warmer than forecast. Only made minor adjustments to highs for today, with mid 90s (northeast) to near 100 (southwest), and heat index values in the upper 90s to around 103. Criteria for Heat Adv is 105+, so while some locations will be close, currently not expected to be widespread, so will hold off on any headline. .LONG TERM...(Wednesday through Monday) Issued at 335 AM CDT Tue Jul 5 2016 Wednesday - Thursday: After the system exits tonight think Wednesday will start out dry with near zonal to slight southwesterly upper level flow. The next main upper disturbance will be approaching the Northern Plains with a short wave moving ahead of it across the Central Plains. This subtle short wave will help to kick out a surface front across the area. Thunderstorms may develop ahead of the front across western Nebraska and move into central/south central Nebraska Wednesday evening. Think the best chances for any precip will be along and north of Interstate 80 where the better dynamics will reside. As the front stalls out early Thursday and the short wave moves on to the east, the more potent upper trough will move east. A thunderstorm complex looks to develop over the Dakota's before diving southeast and potentially impacting central/eastern Nebraska. By Thursday night the front will push south of the area as surface high pressure builds in. There is some uncertainty in where this system may track, so be sure to watch later forecasts. Highs Wednesday and Thursday are currently expected to be in the upper 80s and low 90s with near 100 heat indices across north central Kansas. Any residual cloud cover and/or continued showers/thunderstorms like the NAM indicates during the day Thursday could hamper those expected highs. Dewpoints are expected to remain high in the upper 60s and potentially low 70s with this pacific front. Friday - Monday: Friday will be slightly cooler with the surface high pressure over the area. Highs Friday look to be in the 80s. As the surface high pressure slides eastward and southerly moist flow returns, some thunderstorms may develop along a disturbance moving eastward across the Rockies. But current guidance indicates that the majority of this activity will stay confined to Kansas and mainly areas south of I-70. Have included only slight chances for pops with the lack of confidence it will impact the area. For Saturday upper ridging builds in and moves overhead and temperatures will heat back up. Another weak disturbance will move in under the ridge and could help to fire off some thunderstorms during the day Saturday, but confidence is not high on this feature. For Sunday and Monday southwesterly upper level flow will persist and southerly flow at the surface will dominate ahead of Monday's front. Temperatures will be hot again with highs in the 90s. Monday another front could impact the region bringing with it another potential brief reprieve from the hot temperatures and another chance for showers/thunderstorms. How this will evolve is difficult with the discrepancies among the guidance. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday afternoon) Issued at 1209 PM CDT Tue Jul 5 2016 While prevailing VFR conditions are forecast through the period...expect the chance for a TSRA or VCTS during the late afternoon through evening hours that will likely result in MVFR or lower VSBYS and CIGS as they move across either terminal. While at this point it looks like both terminals should be brushed by some activity later today...the exact timing is still too uncertain to nail down in a short tempo group for the time being. Otherwise...expect increasing southerly winds this afternoon ahead of a surface trough that will provide the focus for TSRA development later today. Winds will then lessen and become more variable as the axis of this trough moves across the area...with clearing skies and light southerly winds expected to start off the day Wednesday. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...ADP LONG TERM...Billings Wright AVIATION...Rossi
Hazardous weather outlook, Jul 5, 3:18 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 318 PM CDT TUE JUL 5 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 062030- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 318 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND PROPAGATE SOUTHEASTWARD ACROSS THE LOCAL AREA DURING THE LATE AFTERNOON THROUGH OVERNIGHT HOURS. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...THE THREAT FOR SEVERE WEATHER REMAINS...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS. HAIL TO NEAR THE SIZE OF GOLF BALLS AND WIND GUSTS TO NEAR 60 MPH WILL BE THE PRIMARY HAZARDS. IN ADDITION...HEAT INDEX VALUES NEAR OR JUST ABOVE 100 DEGREES WILL LIKELY CONTINUE THROUGH THE LATE AFTERNOON HOURS...ESPECIALLY ACROSS AREAS EAST OF HIGHWAY 281. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED ACROSS THE LOCAL AREA THROUGH THE EXTENDED PERIODS. HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING WINDS OF 60 MPH OR GREATER ARE POSSIBLE WITH THE STRONGEST STORMS WEDNESDAY AFTERNOON AND EVENING. HAIL TO THE SIZE OF GOLF BALLS AND 60 MPH WIND GUSTS ARE POSSIBLE WITH THUNDERSTORM ACTIVITY THURSDAY AFTERNOON AND EVENING...PRIMARILY FOR AREAS EAST OF HIGHWAY 281. IN ADDITION...HEAT INDICES WILL APPROACH 100 TO 103 WEDNESDAY AND THURSDAY MAINLY ALONG AND SOUTHEAST OF A YORK NEBRASKA TO PHILLIPSBURG KANSAS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI
In the hours before
Special weather statement, Jul 5, 3:40 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
340 PM CDT TUE JUL 5 2016
NEZ072-082-052130-
GOSPER NE-FURNAS NE-
340 PM CDT TUE JUL 5 2016
...STRONG THUNDERSTORM OVER SOUTHERN GOSPER AND NORTHWESTERN FURNAS
COUNTIES...
AT 340 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR HOLBROOK...OR 36 MILES SOUTHWEST
OF LEXINGTON...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
HOLBROOK AROUND 350 PM CDT.
ARAPAHOE AROUND 405 PM CDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4035 10019 4035 10010 4044 10009 4044 9998
4047 9998 4042 9965 4040 9964 4012 10018
TIME...MOT...LOC 2040Z 218DEG 13KT 4031 10007
KELLEYThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:40 PM CDT | Special Weather Statement | GID | Furnas | 50 min |
| Jul 5, 4:24 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 51 min |
| Jul 5, 5:17 PM CDT | Special Weather Statement | GID | Phelps | 13 min |
| Jul 5, 5:42 PM CDT | Special Weather Statement | GID | Phelps | 33 min |
| Jul 5, 5:52 PM CDT | Special Weather Statement | GID | Phelps | 8 min |
| Jul 5, 5:52 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton | 38 min |
| Jul 5, 5:59 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Phelps | 36 min |
| Jul 5, 6:25 PM CDT | Severe Thunderstorm Warning | GID | Adams, Hall, Hamilton | 50 min |
| Jul 5, 6:31 PM CDT | Special Weather Statement | GID | Buffalo | 14 min |
| Jul 5, 6:53 PM CDT | Severe Thunderstorm Warning | GID | Hall, Hamilton, Howard, Merrick | 52 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.